AREDS 2 and side effects

Posted by sally1b2b @sally1b2b, Jul 15, 2018

My eye doctor put me on Areds2 .it is causing an upset stomach, has anyone else had this ?

Interested in more discussions like this? Go to the Eye Conditions group.

I’ve been taking AREDS 2 twice a day with food. I’ve been noticing abdominal cramping and diarrhea ever since. Anyone else have this issue.? Should I lower my dosage ?

REPLY
@firespooks

I’ve been taking AREDS 2 twice a day with food. I’ve been noticing abdominal cramping and diarrhea ever since. Anyone else have this issue.? Should I lower my dosage ?

Jump to this post

Welcome @firespooks, you'll notice that I moved your question about abdominal cramping and diarrhea side effects of AREDS2 to this existing discussion that @sally1b2b started. I did this so you can connect with other members who are or have taken AREDS like @pacer3702 @blackwing @am1953 @ljmontgo @mjj and @ejrquast

Firespooks, have you mentioned the side effects you're experiencing to your doctor? Did they suggest a different dosage?

REPLY
@firespooks

I’ve been taking AREDS 2 twice a day with food. I’ve been noticing abdominal cramping and diarrhea ever since. Anyone else have this issue.? Should I lower my dosage ?

Jump to this post

I had the same situation, Be sure and eat before taking. After a couple of weeks my intestines settled down.

REPLY

I’ve been taking areds2 almost a year, one a day with dinner and no stomach problems.

REPLY
@georgiegirl88

It didn’t upset my stomach but I had a much worse side effect. I experienced an incredible muscle weakness to a point that I could barely function. After 2 months I was unable to climb stairs to a point that I felt paralyzed. It was dramatic and debilitating. After quitting AREDS2, I was back to normal! I lost most of the summer; never imagined vitamins and minerals could be so dangerous.

Jump to this post

I had some muscle pain also & after stopping AREDS 2 which has excessive amounts of Vitamin E it stopped.

REPLY
@gagirl2019

I am new to this site and I want to ask a question. My eye Dr just put me on AREDS2 PreserVision and I also get an upset stomach. I am wondering if this is weight related. I am to take two tablets, one after eating in the morning and one after dinner. My question is should a woman who weighs approximately 120 lbs take the same two pill dosage, morning and evening as at 200 lb man? Thank you!

Jump to this post

I agree with you & had the same problem. I weigh 115. I called the Bausch & Lomb phone number on the AREDS medication box since there aren’t absolutely no caution literature on the box or in the box at 1-800-553-5340 which is their number for questions. I spoke to Tiffany, she said I should ask
my doctor. So I said taking 2 pills gives you 3 times the normal dailyVitamin E requirements according to the Mayo Clinic website & the FDA. Excessive amounts of Vitamin E can cause reactions from blood pressure medications & diuretics. AREDS contains excessive vitamin E. You need to talk to your pharmacist, or a licensed hospital dietician, & show your doctor what this vitamin contains. You can zinc & copper in a separate vitamin as well as the Lutein & Zeaxanthin in a separate vitamin. After taking AREDS a month , I noticed a sone bruises. …
Which is why I went to the Mayo Clinic website & checked the recommended amounts for AREDS ingredients which is when I saw the Mayo Clinic comments about Vitamin E. It fits the concerns of persons contacting this Mayo Clinic connect group.

REPLY

Yes, it has made me feel sick to my stomach and as if there is too much acid in my stomach. There also might be a little more muscle pain in my knees. I'm attributing it to the marigold or the paprika extract.

REPLY

I'd like to add to my previous note: it's the capsaicin in the paprika. Is there an antidote to paprika that would allow me to take Preservision more easily?

REPLY
@georgiegirl88

It didn’t upset my stomach but I had a much worse side effect. I experienced an incredible muscle weakness to a point that I could barely function. After 2 months I was unable to climb stairs to a point that I felt paralyzed. It was dramatic and debilitating. After quitting AREDS2, I was back to normal! I lost most of the summer; never imagined vitamins and minerals could be so dangerous.

Jump to this post

Been taking AREDS2 fir about a year and have muscle weakness and stiffness. I have attributed it to other issues. How did you discover the cause?

REPLY

When taking AREDS 2 I have very smelly urine. I tried stopping them and the smell goes away. Does anyone know why or am I just experiencing a side effect? Does it mean something else is wrong?

REPLY

@npfoley

That’s interesting as I have been taking Preservision Areds2 for years with no issues. We know urine smell can be an indicator of medical problems and it depends on the scent….fruity or rotten egg smell for example. It might be helpful if you listed for yourself all the other vitamins and/or meds you take and see if there is a correlation. I can only think of too much of the B vitamins as the culprit.
If you plan on taking them again I would keep a diary of what foods, vitamins etc you consume on the days you do take them. Also take them with meals and check your water intake for the day.
It could be a fluke, could be what foods you are eating. Stay off them for a week or so , see what happens, go back on them. If the smell returns it could be one of the other ingredients like soybean oil or marigold extract. Looks like you might have to play Sherlock Holmes to find the cause. I would love to know if anyone else had this reaction for comparison reasons.
This is a reminder that you have to be very mindful of what you put into your body.

FL Mary

REPLY
Please sign in or register to post a reply.
  Request Appointment